Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 5, 2024, 2:25 PM CDT for 8 counties in Kansas. It took effect at Apr 6, 2024, 12:00 PM CDT. It was in force for 8 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 2024, 2:25 PM CDT (19:25 UTC)
- In effect from
- Apr 6, 2024, 12:00 PM CDT
- Expired
- Apr 6, 2024, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 12:23 PM CDT | NON-TSTM WND GST 54 | Russell Airport, KS | ASOS station KRSL Russell Municipal Airport. |
| Apr 6, 2:32 PM CDT | NON-TSTM WND GST 60 | Russell Airport, KS | |
| Apr 6, 3:16 PM CDT | NON-TSTM WND GST 58 | Great Bend Airport, KS | |
| Apr 6, 3:30 PM CDT | NON-TSTM WND GST 61 | Russell Airport, KS | |
| Apr 6, 3:34 PM CDT | NON-TSTM WND GST 67 | Russell Airport, KS | |
| Apr 6, 3:55 PM CDT | NON-TSTM WND GST 55 | 3 Nne Bunker Hill, KS | KSU mesonet station. |
| Apr 6, 4:01 PM CDT | NON-TSTM WND GST 63 | Great Bend Airport, KS | |
| Apr 6, 5:15 PM CDT | NON-TSTM WND GST 54 | Lyons Airport, KS | |
| Apr 6, 5:15 PM CDT | NON-TSTM WND GST 67 | 5 Sw Westfall, KS | Measured by KDOT weather station on I-70 at milepost 229. |
| Apr 6, 5:26 PM CDT | NON-TSTM WND GST 58 | Hutchinson Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 523 m²/s²
- 0-3 km storm-relative helicity
- 543 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
749 WWUS83 KICT 051925 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 225 PM CDT Fri Apr 5 2024 KSZ032-033-047-048-050-067-082-091-061030- /O.UPG.KICT.FW.A.0004.240406T1700Z-240407T0100Z/ /O.NEW.KICT.FW.W.0004.240406T1700Z-240407T0100Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper- 225 PM CDT Fri Apr 5 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 050, 067, 082, AND 091... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 8 PM CDT Saturday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 30 to 40 mph with gusts up to 60 mph. * Relative Humidity...As low as 19 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
3 follow-up statements
159 WWUS83 KICT 060703 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 203 AM CDT Sat Apr 6 2024 KSZ032-033-047-048-050-067-082-091-062215- /O.CON.KICT.FW.W.0004.240406T1700Z-240407T0100Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper- 203 AM CDT Sat Apr 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 050, 067, 082, AND 091... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 35 to 45 mph with gusts up to 60 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
655 WWUS83 KICT 061845 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 145 PM CDT Sat Apr 6 2024 KSZ032-033-047-048-050-067-082-091-070100- /O.CON.KICT.FW.W.0004.000000T0000Z-240407T0100Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper- 145 PM CDT Sat Apr 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 050, 067, 082, AND 091... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 35 to 45 mph with gusts up to 60 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
463 WWUS83 KICT 070102 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 802 PM CDT Sat Apr 6 2024 KSZ032-033-047-048-050-067-082-091-070215- /O.EXP.KICT.FW.W.0004.000000T0000Z-240407T0100Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper- 802 PM CDT Sat Apr 6 2024 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 050, 067, 082, AND 091... While fire danger will remain elevated for a few more hours this evening, the threat for critical fire danger has ended. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 5, 12:36 PM CDT, 1 hour 49 minutes earlier. Its key messages:
- * An active day expected on Saturday with damaging non- thunderstorm winds, elevated to near-critical fire weather conditions, and the potential for strong to marginally severe storms. * Pattern appears to remain active next week, but severe weather is not expected next week at this time.
Area forecast discussion, Apr 5, 12:36 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1236 PM CDT Fri Apr 5 2024 .KEY MESSAGES... * An active day expected on Saturday with damaging non- thunderstorm winds, elevated to near-critical fire weather conditions, and the potential for strong to marginally severe storms. * Pattern appears to remain active next week, but severe weather is not expected next week at this time. && .DISCUSSION... Issued at 325 AM CDT Fri Apr 5 2024 Analyzing water vapor satellite early this morning, a shortwave ridge residing over the central plains is sandwiched by a pair of potent mid/upper troughs sitting over New England and the western CONUS. With the approach of the next system, pressure falls across the High Plains have already begun, and southerly flow is expected to resume today. However, the airmass remains quite dry thanks to a clean sweep of moisture from our previous system. With warmer temperatures, increasing winds, and this dry air, a brief period of very high grassland fire danger is possible this afternoon across central Kansas. As a strong mid/upper jet screams over the Rockies and ejects into the Plains late tonight into Saturday, robust lee cyclogenesis is expected across northwest Kansas/southwest Nebraska. A very tight pressure gradient along with deep mixing both ahead and behind an advancing dryline on Saturday will likely lead to very windy conditions. Non-thunderstorm wind gusts Saturday afternoon and evening will likely approach or exceed 50 to 60 mph at times, especially along and west of the I-135 corridor. It doesn't appear as through the synoptic front will catch up with the dryline until late Saturday evening. This will likely create a period of time of elevated to near critical fire weather conditions Saturday afternoon for locations west of I-135 as much drier air pairs with strong southwest/west winds. As mentioned previously, the airmass is expected to remain quite dry even with robust southerly flow. The nearest consistent dewpoints in the 60s currently reside along the Gulf Coast... in Mexico. Therefore, the current expectation is for a narrow corridor of rather poor moisture streaming northward ahead of the advancing dryline. With little to no capping and robust synoptic lift, a skinny line of broken showers and storms appear somewhat likely to develop along and east of the I-135 corridor around 20-22Z Saturday afternoon. While shear does support organized convection, instability will be quiet modest, perhaps only 500 J/kg MLCAPE right along the dryline. At best, it looks like portions of eastern Kansas may see high-based, low-top supercells capable of producing 60-65 mph winds and up to quarter-size hail. The tornado threat looks very low at this time across the ICT CWA. Unfortunately, due to the nature of this system, not much rainfall is expected. Perhaps up to a quarter-inch of rainfall is possible across southeast Kansas, but this forecast may be a bit high and adjustments in this aspect of the forecast may be needed over the next 24 hours. Sunday will be another windy day, especially across central Kansas where sustained westerly winds will be around 30 to 35 mph with gusts up to 50 mph possible. This paired with dry conditions will support another day of very high grassland fire danger along and west of the I-135 corridor. A somewhat active pattern is expected over the southern/central plains next week. However, there are some uncertainties in the exact track of next week's systems which has caused a large spread of outcomes in the mid/long range global ensembles. Still rain chances remain in the forecast across far southern Kansas starting late Monday night and ending early Thursday morning. The best rain chances for much of the area next week continue to be late Wednesday, but this may change over the coming days as uncertainty remains high. However, it does not appear as though any of the activity next week will come in the form of severe weather. Going into next weekend, current long range models suggest dry and mild conditions. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 1139 AM CDT Fri Apr 5 2024 VFR conditions are expected through the TAF period. Southeasterly will continue into the 10-15 kt range with a few gusts up to 25 kt at RSL and GBD. Otherwise, winds will back to the ESE at 10-20 kt with gusts up to 25 kt after sunset. LLWS conditions will overspread the central and south central KS terminals after 02z as a 45-50 kt LLJ near 2.0 kft overspreads the area. LLWS conditions subside by 14z as southerly wind gusts increase to 20-30 kt with further strengthening by midday to 20-30 kt, gusting 40-45 kt. && .FIRE WEATHER... Issued at 325 AM CDT Fri Apr 5 2024 Fire Weather Concerns Return this Weekend On Saturday, very high grassland fire danger is expected along and west of the Flint Hills while extreme grassland fire danger is expected west of the I-135 corridor. Very strong south winds will shift to southwesterly during the afternoon and evening hours. Winds will be sustained around 35 to 40 mph wind gusts around 50 to 60 mph for locations along and west of the Flint Hills. Relative humidity will be around 20 to 35% along and west of the Flint Hills. On Sunday, very windy and dry conditions will continue on Sunday across portions of central and south-central Kansas. This will support very high grassland fire danger across these areas. Winds will be westerly sustained around 30 to 35 mph with gusts up to 50 mph possible. Relative humidity will be around 20 to 30%. && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for KSZ032-033-047-048-050-067-082-091. High Wind Watch from Saturday afternoon through Saturday evening for KSZ032-033-047>053-067>069-082-083-091>093. && DISCUSSION...JC AVIATION...BMB FIRE WEATHER...JC
Hazardous weather outlook, Apr 5, 8:40 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 840 AM CDT Fri Apr 5 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 840 AM CDT Fri Apr 5 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very strong southerly winds with gusts around 50 to 60 mph are expected on Saturday across the area. See latest High Wind Watch for additional details. Very strong winds and low relative humidity will support very high to extreme grassland fire danger Saturday afternoon for locations along and west of the Flint Hills. See latest Fire Weather Watch for additional details. A thin line of fast moving showers and storms is expected to develop Saturday afternoon and race quickly off to the northeast into the early evening hours. The stronger storms will be capable of nickel to quarter size hail along with up to 65 mph wind gusts. Windy and dry conditions will support very high grassland fire danger is expected across portions of central and south-central Kansas on Sunday. Westerly wind gusts up to 50 mph will be possible. Chances for showers and storms exist from late Monday through early Thursday. Currently severe weather is not expected next week, but stay tuned for updates to the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:02 AM CDT | High Wind Watch | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 11 hr |
| Apr 5, 3:04 AM CDT | Fire Weather Watch | ICT | Barton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more | 11 hr |
| Apr 5, 2:20 PM CDT | High Wind Warning | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 30 hr |
| Apr 5, 2:20 PM CDT | Wind Advisory | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 30 hr |
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.